Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Steinberg symbols modulo the trace class, holonomy, and limit theorems for Toeplitz determinants


Authors: Richard W. Carey and Joel D. Pincus
Journal: Trans. Amer. Math. Soc. 358 (2006), 509-551
MSC (2000): Primary 47A55, 47B30, 47A53, 47B35, 46L87, 19C20
DOI: https://doi.org/10.1090/S0002-9947-05-03858-4
Published electronically: September 9, 2005
MathSciNet review: 2177029
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $\phi=\psi z^\gamma$ where $\gamma\in Z_+$ and $\psi \in \text{\rm Lip}_\beta,\,{1\over 2}<\beta<1$, and the Toeplitz operator $T_\psi$ is invertible. Let $D_n(T_\phi)$ be the determinant of the Toeplitz matrix $((\hat\phi _{i,j}))=((\hat\phi _{i-j})),\quad 0\leq i,j\leq n ,$ where $\hat \phi_k={1\over 2\pi}\int_0^{2\pi} \phi(\theta)e^{-ik\theta}\, d\theta $. Let $P_n$ be the orthogonal projection onto $\ker {S^*}^{n+1}=\bigvee\{1,e^{i\theta}, e^{2i\theta},\ldots, e^{in\theta}\},$where $S=T_z$; set $Q_n=1-P_n$, let $H_\omega$ denote the Hankel operator associated to $\omega$, and set $\tilde\omega(t)=\omega({1\over t})$ for $t\in \mathbb{T} $. For the Wiener-Hopf factorization $\psi=f\bar g$ where $f, g$ and ${1\over f },{1\over g}\in \text{\rm Lip}_\beta\cap H^\infty(\mathbb{T} ), {1\over 2}<\beta<1$, put $E(\psi)=\exp\sum_{k=1}^\infty k(\log f)_k(\log \bar g)_{-k}$, $G(\psi)=\exp(\log\psi)_0.$

Theorem A.     $D_n(T_\phi)=(-1)^{(n+1)\gamma} G(\psi)^{n+1}E(\psi) G({\bar g\over f})^\gamma$

$\cdot \det\bigg((T_{{f\over \bar g}z^{n+1}}\cdot [1-H_{\bar g\over f} Q_{n-\gam... ...^{\alpha-1},z^{\tau-1})\bigg)_{\gamma \times \gamma} \cdot [1+O(n^{1-2\beta})].$

Let $H^2(\mathbb{T} )= {\mathcal X}\dotplus {\mathcal Y}$ be a decomposition into $T_\phi T_{\phi^{-1}}$invariant subspaces, ${\mathcal X}= \bigcap_{n=1}^\infty\operatorname{ran} (T_\phi T_{\phi^{-1}})^n$and ${\mathcal Y}=\bigcup _{n=1}^\infty\ker (T_\phi T_{\phi^{-1}})^n$, so that $T_\phi T_{\phi^{-1}}$ restricted to ${\mathcal X}$ is invertible, ${\mathcal Y}$ is finite dimensional, and $T_\phi T_{\phi^{-1}}$ restricted to ${\mathcal Y}$ is nilpotent. Let $\{w_\alpha\}_1^\gamma$ be the basis $\{T_f z^\alpha\}_0^{\gamma-1}$ for the null space of $T_\phi T_{\phi^{-1}}$, and let $u_\alpha$ be the top vector in a Jordan root vector chain of length $m_\alpha+1$ lying over $(-1)^{m_\alpha}w_\alpha$, i.e., $(T_\phi T_{\phi^{-1}})^{m_\alpha}u_\alpha =(-1)^{m_\alpha}w_\alpha$where $m_\alpha=\max\{m\in Z_+:\exists x\,\text{\rm so that} (T_\phi T_{\phi^{-1}})^mx=w_\alpha\}^{-1}$.

Theorem B.     $E( \psi) G({\bar g\over f})^\gamma=$ $ {\prod_{\lambda\in\sigma(T_{\phi} T_{\phi^{-1}})\setminus \{0\}}\,\lambda}\over \det( u_\alpha,T_{1\over g}z^{\tau-1}) $ $ =\left (\bar g\cup f\times {\bar g\over f}\cup z^\gamma\right )(\mathbb{T} )$, the holonomy of a Deligne bundle with connection defined by the factorization $\phi= f\bar gz^\gamma$.

Note that the generalizations of the Szegö limit theorem for $D_n(T_\phi)$which have appeared in the literature with $1$ instead of $ [1-H_{\bar g\over f} Q_{n-\gamma} H_{({f\over \bar g})^{\tilde{}}}]^{-1}$ have the defect that the limit of ${D_n(T_\phi)\over (-1)^{(n+1)\gamma} G(\psi)^{n+1} \det(T_{{f\over \bar g}z^{n+1}}z^{\alpha-1},z^{\tau-1})}$ does not exist in general. An example is given with $ D_n(T_\phi)\neq 0$yet $ D_{\gamma-1}(T_{{f\over \bar g}z^{n+1}})=0$ for infinitely many $n$.


References [Enhancements On Off] (What's this?)

  • 1. J. Anderson and L.N. Vasserstein, Commutators in ideals of trace class operators, Indiana Univ. Mat. J. 35(1986), 345-372. MR 0833399 (87f:47025a)
  • 2. -, Commutators in ideals of trace class operators, II,Indiana Univ. Mat. J. 35( 1986) 373-382. MR 0833400 (87f:47025b)
  • 3. E.L. Basor, Asymptotic formulas for Toeplitz determinants,Trans. Amer. Math. Soc.239 (1978),33-65. MR 0493480 (58:12484)
  • 4. E.L. Basor and J.W. Helton, A new proof of the Szegö limit theorem and new results for Toeplitz operators with discontinuous symbols,J. Operator Theory3 (1980) 23-29. MR 0565749 (81m:47042)
  • 5. G.A. Baxter, A convergence equivalence related to polynomials on the unit circle, Trans. Amer. Math. Soc. 99 (1961), 471-487. MR 0126126 (23:A3422)
  • 6. -, A norm inequality for a ``finite section'' Wiener-Hopf equation, Illinois J. Math.7(1963), 97-103. MR 0145285 (26:2818)
  • 7. A.A. Beilinson, Current Problems in Mathematics 24 (Russian) Akad. Nauk SSSR, Vsessoyuz, Inst. Nauchin. i Tekhn. Inform., Moscow (1984). MR 0760999 (86h:11103)
  • 8. -, Higher regulators and values of L-functions of curves,Funktsional. Anal. i Prilozhen 14 No. 2,(1980) 46-47. MR 0575206 (81k:14020)
  • 9. A. Borodin and A. Okunkov, A Fredholm determinant formula for Toeplitz determinants,Integral Equations Operator Theory 37(2000), 386-396. MR 1780118 (2001g:47042a)
  • 10. A. Böttcher and B. Silbermann, The asymptotic behaviour of Toeplitz determinants for generating functions with zeros of integral orders,Math. Nachr., 102 (1981), 79-105. MR 0642143 (83f:47022)
  • 11. -, Invertibility and asymptotics of Toeplitz matrices, Math. Forschung 17, Akademie-Verlag, Berlin, 1983. MR 0734173 (85g:47037)
  • 12. -, Introduction to large truncated Toeplitz matrices, Springer-Verlag, Berlin, 1999. MR 1724795 (2001b:47043)
  • 13. Jean-Luc Brylinski, Loop spaces, characteristic classses, and geometric quantization, Progress in Mathematics, 3, Birkhäuser Boston, 1993. MR 1197353 (94b:57030)
  • 14. R.W. Carey and J.D. Pincus, Joint Torsion, preprint (1995-1996), 1-174.
  • 15. -, Perturbation Vectors, Integral Equations Operator Theory 35 (1999), 271-365. MR 1716541 (2001e:47048)
  • 16. -, Joint torsion of Toeplitz operators with H$^\infty$ symbols Integral Equations Operator Theory33 (1999), 273-304. MR 1671481 (2000f:47050)
  • 17. -, Toeplitz operators with rational symbols, reciprocity, Integral Equations Operator Theory40 (2001), 127-184. MR 1831825 (2002e:47030)
  • 18. K.M. Day, Toeplitz matrices generated by by the Laurent series expansion of an arbitrary rational function,Trans. Amer. Math. Soc.206 ( 1975), 224-245. MR 0379803 (52:708)
  • 19. L. Deligne, Le symbol moderé, Publ. Math.,I.H.E.S. 173,(1991), 147-181. MR 1114212 (93i:14030)
  • 20. A. Devinatz, The strong Szegö limit theorem,Illinois. J. Math. 11 (1967), 160-175. MR 0206620 (34:6438)
  • 21. M.E. Fisher and R.E. Hartwig, Toeplitz determinants, some applications, theorems and conjectures,I<>J. Adv. Chem. Phys. 15,(1968), 333-353.
  • 22. -, Asymptotic behavior of Toeplitz matrices and determinants,J. Arch. Rational. Mech. Anal.32,(1969), 190-255. MR 0236593 (38:4888)
  • 23. I.C. Gohberg and I.A. Fel'dman,Convolution equations and projection methods for their solution, Trans. of Math. Monographs Volume 41, translated from the Russian, American Mathematical Society, Providence, 1974. MR 0355675 (50:8149)
  • 24. U. Grenander and G. Szegö, Toeplitz forms and their applications, Univ. of Calif. Press, Berkeley, 1958. MR 0094840 (20:1349)
  • 25. I.I. Hirschman, The strong Szegö limit theorem for Toeplitz determinants, Amer. J. Math.88 (1966), 577-614. MR 0211182 (35:2064)
  • 26. I.A. Ibragimov, On a theorem of G. Szegö,Mat. Zametki 3 (1968), 693-702. MR 0231114 (37:6669)
  • 27. Y. Katznelson,Introduction to Harmonic Analysis Wiley, New York, 1968. MR 0248482 (40:1734)
  • 28. M. Kac,Toeplitz matrices, translation kernels and a related problem in probability, Duke Math. J 21 (1954) 501-509. MR 0062867 (16:31a)
  • 29. G. Szegö, Ein Grenzwertsatz über die Toeplitzschen Determinanten einer reelen positiven Funktion, Math. Ann. 76 (1915), 490-503.
  • 30. -, On certain Hermitian forms associated with the Fourier series of a positive function, Festskrift Marcel Riesz, Lund (1952), 222-238.
  • 31. H. Widom, Asymptotic behavior of block Toeplitz matrices and determinants II., Adv. in Math. 21 (1976), 1-29. MR 0409512 (53:13266b)
  • 32. -, Eigenvalue distribution of non-self adjoint Toeplitz matrices and the asymptotics of Toeplitz determinants in the case of non-vanishing index, Operator Theory: Adv. and Appl. 48(1990), 387-421. MR 1207410 (93m:47033)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47A55, 47B30, 47A53, 47B35, 46L87, 19C20

Retrieve articles in all journals with MSC (2000): 47A55, 47B30, 47A53, 47B35, 46L87, 19C20


Additional Information

Richard W. Carey
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40511
Email: carey@ms.uky.edu

Joel D. Pincus
Affiliation: 806 Hunt Lane, Manhasset, New York 11030
Email: joelppp@earthlink.net

DOI: https://doi.org/10.1090/S0002-9947-05-03858-4
Received by editor(s): January 23, 2004
Published electronically: September 9, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society